I had my first chemotherapy infusion on Friday, 3 Jun. I received Taxotere and Cytoxan.
I don't feel much like writing, but wanted to update everyone as best as I could. There probably won't be any humor or fun pictures.
I arrived around 8:30am and had labs drawn and saw Dr. Blackwell's nurse practitioner. I'm not really sure why I don't see Dr. Blackwell - that was disappointing especially on this big day. I had lots of questions answered earlier so it was a quick visit. Plus Mom and I went to a chemotherapy orientation class (free at Duke) the day before. This class was awesome and they gave me lots of info on what to expect.
Anywho - grabbed a restaurant pager and waited for them to call me to the treatment room. The treatment room is packed - not much privacy. Just circles of treatment chairs surrounded by a few private beds.
When they called me back around 11:30a I sat in the treatment chair and my nurse was super nice, Amy. I knew I would like her - she was down home and funny. But then I started crying. I don't know why. I guess I was just scared. Kind of like the day of the surgery. Everything was fine until it was about to go down.
Because of my mastectomy and lymph node removals, I can't have blood drawn, IV stuck, blood pressure taken, etc on my left side for the rest of my life. So they had to use my right arm. This arm's veins like to hide when I get scared, which I was. So it was a hard stick.
They shot me up with premeds, anti-nausea and steroids as well as fluids. They also gave me some happy medicine. Then the taxotere came. All was going well I thought and was just talking with my pharmacist and nurse (there really wasn't any downtime yet) and then they asked me how I was feeling. I said I felt like I had a lump in my throat. Then they asked if my back hurt - it did a little. Then all hell broke loose and everyone started moving really fast and doing stuff and adding stuff to my IV. Turns out these are signs of an allergic reaction to the taxotere. So they stopped the taxotere and dumped a crap ton of benadryl in my IV and maybe some steroids and then restarted the taxotere slowly.
They suggested I move to a bed. So I did. And then I snoozed. And then they added the cytoxan and it was over.
I was bummed that I missed the experience. I wanted to be present and aware, but between the stress, the happy medicine and crap ton of benadryl, I really don't know what happened.
That was it. Chemo #1 was over. Except for the allergic reaction, it was non-eventful and nothing to write home about. It didn't hurt, I couldn't taste it, I couldn't smell it, I didn't feel anything.
So Mom and I left around 4:30 I think. It was a long day and we were both exhausted. We ate some dinner - don't recall not being able to eat - and went to be early.
The next day, I felt pretty OK. Definitely had nausea and some fatigue, but was actually feeling like getting out a little. Despite a very bright red rash on my face and neck, Mom and I went to the mall.
Did you know Nordstrom's sells foobs? Well they do. They have fitters and will bill your insurance and everything. So while I was feeling OK, Mom and I went and had me fitted for my fake boobs. This story is best left for another post - hilarity ensued.
Anywho - I am now fading and will wrap this up with how I am feeling.
Nausea has been present, but not as bad as I thought it would be. My appetite waxes and wanes but I seem to be leaning towards preferring salty bland items (think pretzels and mashed potatoes). I guess this is good because this would be a time that cupcakes would totally be acceptable comfort. Ewww. Typing that just made me feel a little nauseous. Things I like to drink, like my fizzy water doesn't taste quite right either which is a shame. The nutritionists recommend a high protein diet so I am trying to make sure and get some protein in.
I have SERIOUS heartburn. And this is really annoying and painful. My hoo-ha hurts - like a bladder infection which is all of that poison hanging out in my bladder.
Sleep did not happen the 2nd and 3rd nights because I was still taking steroids. Luckily, I am done taking the roids and I was able to sleep last night. Sleep is good when it comes.
Fatigue is a real whammy. I don't know if I really am fatigued or if I haven't slept enough or I'm not eating enough or what. But wow. I don't feel like doing crap.
Finally, the worst side effect so far is pain. I was not expecting this at all. My legs, from my knees down hurt and are kind of weak. Painful like stretching would help but it doesn't. Like kicking and flailing would help, but it doesn't. Like cutting them off would help - I think it would. I can't seem to figure out how to treat this side effect. The doc thinks it is peripheral neuropathy from the taxotere, but from all of my reading this is usually in your hands and feet. So who knows. I just know it hurts and today taking a shower I thought I was going to have to sit down.
I am not complaining. I know people have it so much worse than I do. But holy hannah, it is not fun. I really don't know how people work through this or go through it alone.
Mom leaves me (again) tomorrow. Sigh.